Alabama, 2008Damaging Winds in Alabama, July 23, 2008
July 23, 2008 · NWS HUN · 2 events in 2 counties and zones
Abundant low level moisture and dry air aloft combined with strong daytime heating ahead of an approaching cold front resulted in isolated wind damage in southwestern portions of northern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant low level moisture and dry air aloft combined with strong daytime heating ahead of an approaching cold front resulted in isolated wind damage in southwestern portions of northern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 23, 9:57 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 23, 9:57 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT WED JUL 23 2008
.UPDATE...
DECREASED POPS FOR THE MORNING PERIOD...AND QPF THROUGH 00Z TO
FOLLOW CURRENT TRENDS.
&&
.DISCUSSION...
TRICKY FORECAST IS UNFOLDING FOR THE REST OF TODAY. THE COLD FRONT
THAT IS APPROACHING THE TENNESSEE VALLEY IS CURRENTLY DRAPED ALONG
THE OHIO RIVER VALLEY...EXTENDING THROUGH KENTUCKY...MISSOURI...AND
INTO SERN KANSAS. DRY AIR ASSOCIATED WITH THIS FRONT IS ALREADY
KNOCKING ON THE DOORSTEP IN SRN MIDDLE TN...AND WILL CONTINUE TO
WORK INTO THE AREA THIS AFTERNOON.
STORM POTENTIAL IS THE TRICKY PORTION OF THE FCST FOR THIS
AFTN/EVENING. FORCING ASSOCIATED WITH THE FRONT WILL ALLOW
CONVECTION TO DEVELOP ARND MIDDAY. AS OF 15Z...CONVECTION HAS
BEEN MAINLY RESTRICTED TO AREAS S OF THE CWA. MODEL DATA IS NOT
SUGGESTIVE OF WIDESPREAD CONVECTION THIS MORNING DUE TO WEAK
CONVERGENCE...BUT WITH THE HEATING OF THE DAY...EXPECT TO SEE
COVERAGE INCREASE ACROSS THE AREA. MAIN QUESTION REVOLVES AROUND
EXACTLY WHERE...AND TO WHAT EXTENT THE COVERAGE WILL BE ACROSS THE
AREA THIS AFTN/EVENING. WITH PWATS THIS AFTN RANGING FROM 1.5 TO
2...HEAVY RAIN POTENTIAL WILL HAVE TO BE MONITORED...ESPECIALLY
IN AREAS THAT RECEIVED SEVERAL INCHES OF RAINFALL WITH THE
ACTIVITY YESTERDAY. IN ADDITION...WITH THE DRIER AIR ALOFT PUSHING
ITS WAY INTO THE CWA...AFTN MIXING WILL ALLOW DAMAGING WIND GUSTS
TO BE POSSIBLE WITH ANY STRONGER STORMS THAT DEVELOP. WILL MONITOR
THE SITUATION AND ISSUE MESOSCALE UPDATES IF NECESSARY THIS AFTN.
&&
.PREV DISCUSSION... /ISSUED 545 AM CDT WED JUL 23 2008/
DISCUSSION... /ISSUED 403 AM CDT WED JUL 23 2008/
AS THE NRN STREAM RIDGE PUSHES BY TO OUR NORTH ON THURS...WINDS
SHOULD REMAIN LIGHT NRLY. NOW THINKING THAT THERE WILL BE VERY
LITTLE CHANCE FOR ANY CONVECTION...WITH VERY DRY AIR ALOFT AND A
DECENT SUBSIDENCE INVERSION AROUND THE 700MB-800MB LYRS.
FOR THURS NIGHT...A SHORT WAVE IN NW FLOW ALOFT MAY GENERATE DEEP
CONVECTION OR MCS ACTIVITY IN THE MID-MISS/LOWER OH VALLEY REGION.
THIS FEATURE IS EXPECTED TO CONTINUE TO MOVE THROUGH OUR AREA DURING
THE OVERNIGHT HOURS. DONT HAVE HIGH CONFIDENCE THAT RESULTING
CONVECTION WILL ACTUALLY SURVIVE ALL THE WAY INTO OUR AREA.
NEVERTHELESS...THOUGHT IT WAS WORTHY TO AT LEAST MENTION AN ISOLD
CHANCE.
A WEAK FRONTAL BOUNDARY AGAIN WILL ENCROACH UPON THE AREA LATE
FRIDAY INTO SAT. HAVE LEFT POPS AS IS FOR NOW WITH CHANCE MENTION ON
FRIDAY IN THE HIGHER THETA-E AIRMASS...AND HAVE RETAINED A 20 POP
FOR NOW ON SAT. LATEST THINKING IS THAT THE PROGRESSION OF EVENTS
MAY BE A LITTLE SLOWER WITH THE FRONT STALLING PERHAPS TO OUR NORTH
ON SAT...BUT WILL GO WITH PERSISTENCE FOR NOW UNTIL A CLEAR PICTURE
EMERGES.
THE REST OF THE PERIOD REMAINS A LITTLE MUDDLED...WITH SLIGHT
CHANCES FOR CONVECTION EACH PERIOD...AS THE REGION WILL REMAIN
PRIMARILY IN A FAIRLY MOIST SWRLY/WRLY FLOW REGIME AMIDST NWRLY FLOW
ALOFT. MED RANGE GUIDANCE IS STILL PERSISTENT IN DIGGING AN ERN
CONUS TROUGH EARLY/MID NEXT WEEK...AND PUSHING YET ANOTHER SFC FRONT
INTO THE TN VALLEY AT THAT TIME.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
PREV DISCUSSION...KDW
DISCUSSION...12
Hazardous weather outlook, Jul 23, 12:06 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT WED JUL 23 2008
ALZ001>010-016-TNZ076-096-097-240400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
106 PM CDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A WEAK COOL FRONT WILL DROP SOUTH INTO THE CENTRAL TENNESSEE
VALLEY TODAY...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. A FEW OF
THESE STORMS MAY BECOME STRONG WITH WIND GUSTS OF UP TO 50
MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE STORM THREAT WILL
SHIFT SOUTH OF THE TENNESSEE RIVER BY THIS EVENING BEFORE ENDING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE NEXT APPRECIABLE THREAT OF THUNDERSTORM ACTIVITY WILL BE
FRIDAY INTO FRIDAY NIGHT AS ANOTHER WEAK COOL FRONT APPROACHES
FROM OUR NORTHWEST.
SEVERAL WEAK DISTURBANCES WILL TRAVEL FROM THE PLAINS INTO THE
SOUTHEAST FROM SATURDAY THROUGH TUESDAY. EACH WILL CARRY A THREAT
OF ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON.
MP/BCC
In the hours before
Special weather statement, Jul 23, 1:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT WED JUL 23 2008
TNZ096-231930-
LINCOLN-
203 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM CDT...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM APPROACHING FAYETTEVILLE...MOVING SOUTHEAST AT
20 MPH.
WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOWELL.
FAYETTEVILLE.
MOLINO.
KELSO.
CRYSTAL SPRINGS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jul 23, 1:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT WED JUL 23 2008
ALZ005-006-231945-
LIMESTONE-MADISON-
208 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
245 PM CDT...
AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATHENS.
TANNER.
FRENCH MILL.
INTERSTATE 65 AND 565 INTERCHANGE.
BELLE MINA.
MOORESVILLE.
WEST AND SOUTH MADISON.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jul 23, 1:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT WED JUL 23 2008
TNZ097-231945-
FRANKLIN-
217 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT...
AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR NEAR WINCHESTER...MOVING
SOUTHEAST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ESTILL SPRINGS.
DECHERD.
COWAN.
SEWANEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
MP
Special weather statement, Jul 23, 1:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT WED JUL 23 2008
TNZ096-232000-
LINCOLN-
220 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY EXTENDED UNTIL 300
PM CDT...
AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING SOUTHEAST AT 13 MPH.
DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAYETTEVILLE.
SKINEM.
MOLINO.
KELSO.
CRYSTAL SPRINGS.
SMITHLAND.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Jul 23, 1:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUL 23 2008
ALZ004-007-232015-
LAWRENCE-MORGAN-
230 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT FOR EASTERN LAWRENCE AND WESTERN MORGAN
COUNTIES UNTIL 315 PM CDT...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 10 MILES NORTHEAST OF
MOULTON...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS.
CADDO.
BASHAM.
NEEL.
DANVILLE.
MASSEY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
MP/BCC
Thunderstorm Wind, Lawrence
- When
- July 23, 1:45 PM CST to 2:55 PM CST
- Where
- Lawrence County, 0.57 mi W of Caddo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 34.570, -87.140
A few power lines were downed by thunderstorm winds near Caddo.
Thunderstorm Wind, Cullman
- When
- July 23, 2:30 PM CST to 2:35 PM CST
- Where
- Cullman County, 0.7 mi S of Jones Chapel to 1.6 mi S of Jones Chapel
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -87.052
Severe thunderstorm winds downed trees and damaged a barn in the Jones Chapel area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119570, 119562.